Alert archive / Illinois / Severe Thunderstorm Warnings in 2016

Severe Thunderstorm Warning 60, NWS St. Louis, MO

May 7, 2016Marion County, Illinois

NWS St. Louis, MO issued this severe thunderstorm warning at May 7, 2016, 5:27 PM CDT for Marion County, Illinois. It was in force for 37 min. 4 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 7, 2016, 5:27 PM CDT (22:27 UTC)
Expired
May 7, 2016, 6:04 PM CDT
In force
37 min
Issued by
NWS St. Louis, MO
Area
Storm-based polygon
Hail
0.75 in
Wind
70.0 mph

County Marion County, IL

The radar

The Evansville,IN radar (KVWX), 115 km from the middle of the area, began a volume at 22:28 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 7, 5:33 PM CDTTSTM WND DMGSalem, ILTREES BLOWN INTO HOUSES
May 7, 5:34 PM CDTTSTM WND DMGCentralia, ILTREES DOWNED
May 7, 5:35 PM CDTTSTM WND DMGOdin, ILREPORT OF TREE BLOWN ONTO HOUSE IN ODIN. ADDITIONAL TREE DAMAGE OBSERVED SOUTH OF US 50.
May 7, 5:45 PM CDTTSTM WND DMGSalem, ILDOWNED TREES AND POWER LINES

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 4 storm reports to this severe thunderstorm warning; the first came 6 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 7, 3:42 PM CDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Lincoln, IL (KILX), launched 12:00Z, 10.5 hours before the alert went out and 174 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 12:00Z on 2016-05-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 12:00Z on 2016-05-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 228 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1 J/kg
Mixed-layer CIN
-438 J/kg
Mixed-layer LCL
2063 m above ground
0-6 km bulk shear
32 kt
0-1 km storm-relative helicity
228 m²/s²
0-3 km storm-relative helicity
255 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

978 
WUUS53 KLSX 072227
SVRLSX
ILC121-072315-
/O.NEW.KLSX.SV.W.0060.160507T2227Z-160507T2315Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE ST LOUIS MO
527 PM CDT SAT MAY 7 2016

THE NATIONAL WEATHER SERVICE IN ST LOUIS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  MARION COUNTY IN SOUTH CENTRAL ILLINOIS...

* UNTIL 615 PM CDT

* AT 527 PM CDT...SEVERE THUNDERSTORMS WERE LOCATED ALONG A LINE
  EXTENDING FROM SHOBONIER TO NEAR CARLYLE...MOVING EAST AT 55 MPH.

  HAZARD...70 MPH WIND GUSTS. 

  SOURCE...TRAINED WEATHER SPOTTERS. 

  IMPACT...EXPECT CONSIDERABLE TREE DAMAGE. DAMAGE IS LIKELY TO 
           MOBILE HOMES...ROOFS...AND OUTBUILDINGS. 

* LOCATIONS IMPACTED INCLUDE...
  CENTRALIA...SALEM...SANDOVAL...WAMAC...CENTRAL CITY...ODIN...KINMUNDY...
  PATOKA...FARINA...OMEGA...FAIRMAN...HELM...STEPHEN FORBES STATION...
  TONTI...IUKA...JUNCTION CITY...ALMA...KELL...VERNON AND WALNUT HILL.

THIS INCLUDES INTERSTATE 57 IN ILLINOIS BETWEEN EXITS 109 AND 127.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS IS A DANGEROUS SITUATION. THESE STORMS ARE PRODUCING WIDESPREAD
WIND DAMAGE ACROSS BOND AND CLINTON COUNTIES. SEEK SHELTER NOW
INSIDE A STURDY STRUCTURE AND STAY AWAY FROM WINDOWS! 
&&

LAT...LON 3847 8914 3882 8914 3883 8870 3848 8870
TIME...MOT...LOC 2227Z 290DEG 48KT 3887 8905 3856 8935 

HAIL...<.75IN
WIND...70MPH
 
$$

TILLY
2 follow-up statements
602 
WWUS53 KLSX 072257
SVSLSX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE ST LOUIS MO
557 PM CDT SAT MAY 7 2016

ILC121-072315-
/O.CON.KLSX.SV.W.0060.000000T0000Z-160507T2315Z/
MARION IL-
557 PM CDT SAT MAY 7 2016

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 615 PM CDT
FOR EASTERN MARION COUNTY...

AT 557 PM CDT...SEVERE THUNDERSTORMS WERE LOCATED ALONG A LINE
EXTENDING FROM IOLA TO 6 MILES SOUTHWEST OF HELM...MOVING EAST AT 55
MPH.

HAZARD...70 MPH WIND GUSTS. 

SOURCE...TRAINED WEATHER SPOTTERS. 

IMPACT...EXPECT CONSIDERABLE TREE DAMAGE. DAMAGE IS LIKELY TO MOBILE 
         HOMES...ROOFS...AND OUTBUILDINGS. 

LOCATIONS IMPACTED INCLUDE...
SALEM...KINMUNDY...FARINA...OMEGA...HELM...STEPHEN FORBES STATION...IUKA...
ALMA...KELL...BRUBAKER AND CARTTER.

THIS INCLUDES INTERSTATE 57 IN ILLINOIS NEAR EXIT 109.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS IS A DANGEROUS SITUATION. THESE STORMS ARE PRODUCING WIDESPREAD
WIND DAMAGE. SEEK SHELTER NOW INSIDE A STURDY STRUCTURE AND STAY
AWAY FROM WINDOWS.
 
&&

LAT...LON 3848 8902 3883 8886 3883 8870 3848 8870
TIME...MOT...LOC 2257Z 284DEG 47KT 3881 8863 3843 8879 

HAIL...<.75IN
WIND...70MPH
 
$$

TILLY
290 
WWUS53 KLSX 072304
SVSLSX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE ST LOUIS MO
604 PM CDT SAT MAY 7 2016

ILC121-072314-
/O.CAN.KLSX.SV.W.0060.000000T0000Z-160507T2315Z/
MARION IL-
604 PM CDT SAT MAY 7 2016

...THE SEVERE THUNDERSTORM WARNING FOR EASTERN MARION COUNTY IS
CANCELLED...
    
THE STORMS WHICH PROMPTED THE WARNING HAVE MOVED OUT OF THE AREA.
THEREFORE THE WARNING HAS BEEN CANCELLED.  HOWEVER GUSTY WINDS ARE
STILL POSSIBLE WITH THESE THUNDERSTORMS.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 PM CDT FOR
SOUTH CENTRAL ILLINOIS.

LAT...LON 3848 8902 3883 8886 3883 8870 3848 8870
TIME...MOT...LOC 2300Z 290DEG 48KT 3879 8857 3841 8873 

$$

TILLY

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS St. Louis, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at May 7, 4:17 PM CDT, 1 hour 10 minutes earlier.

Area forecast discussion, May 7, 4:17 PM CDT, 1 hour 10 minutes before
Area Forecast Discussion
National Weather Service Saint Louis MO
417 PM CDT SAT MAY 7 2016

.SHORT TERM...  (Through Late Tonight)
Issued at 306 PM CDT Sat May 7 2016

Clusters of thunderstorms have developed this afternoon ahead of
a southward-moving cold front. These storms are expected to
affect parts of the greater St. Louis metropolitan area late this
afternoon and early this evening, particularly between 4-8pm.

The atmosphere has been destabilizing ahead of these storms due
to ample insolation and moisture pooling along the front beneath
H7-H5 lapse rates of 6.5-7 deg C/km. Models depict 0-6km bulk
shear values increasing to around 30-40 kts, which will be
sufficient for strong to severe thunderstorms across eastern MO
and southwestern IL over the next few hours. The primary threats
are damaging wind gusts (especially if the cluster becomes better
organized) and large hail in the strongest cores.

The front will stall across the region tonight. Additional
convection is possible overnight invof the stalled bdry.

Kanofsky

.LONG TERM...  (Sunday through Next Saturday)
Issued at 306 PM CDT Sat May 7 2016

Expect pds of active wx through the middle of the week.

The aforementioned stalled cold front will lift back northwards
as a warm front on Sunday due to the development of a surface low
pressure center near the OK/TX panhandles, which itself develops
in response to the northeastward advance of a closed upper low
lifting out of the western CONUS. The passage of the warm front
puts the entire CWA in the warm sector until a cold front
eventually moves across the region on late Wed night into Thu.

Thunderstorms are expected to develop over KS/NEB/wrn MO late
Sunday night once the LLJ increases, forming an MCS and
progressing into the LSX CWA late Sunday night into Monday. There
may be a lull in pcpn on Monday afternoon. SHRA/TSRA coverage
should increase again on Monday night into Tuesday due to moisture
convergence ahead of an approaching negatively tilted upper trough
and favorable jet dynamics (LER H25 jet). Additional pcpn is
expected ahead of a cdfnt on Wed night into Thu. Once the cdfnt
has moved through the region, quiet wx is expected for a few fcst
pds. Another low pressure system moves across the northern plains
late next week which could bring a chance of rain to the area.

Kanofsky

&&

.AVIATION...  (For the 18z TAFs through 18z Sunday Afternoon)
Issued at 1242 PM CDT Sat May 7 2016

A cold front will sag S into the area this aftn and continue to
drift S thru the night ending up S of I-70 by Sun mrng. Batch of
SHRAs/TSTMs dropping SE out of wrn/sthrn IA this mrng will
continue to slide along the front into NE MO/W Cntrl Il this
aftn...potentially impacting the KUIN terminal between 19-20Z.
Activity should continue to push SE and intensify. The wrn edge of
this activity may clip some of the STL metro sites after 21Z.
Addtnl SHRAs/TSTMs may percolate thru the night and have VCSH to
cover that threat due to uncertainties about timing...placement
and coverage. The bndry begins lifting back N tomorrow...current
thinkning is that it should be N of I-70 before aftn convection
begins to initiate.

Specifics for KSTL:

Precip may impact the terminal late this aftn as a cluster of
SHRAs/TSTMs passes to the NE of the terminal. If the terminal is
impacted by a stronger core...then conditions could drop to IFR in
heavy rain. Otherwise expect VFR conditions with scttrd SHRAs
thru the night assoc with a cold front moving S of the terminal.
This bndry is fcst to lift back N thru the terminal tomorrow...
temporarily ending the precip threat.

2%

&&

.LSX WATCHES/WARNINGS/ADVISORIES...
MO...None.
IL...None.
&&

WFO LSX
Hazardous weather outlook, May 7, 4:20 PM CDT, 1 hour 7 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ST LOUIS MO
420 PM CDT SAT MAY 7 2016

ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-081200-
GREENE IL-MACOUPIN IL-MONTGOMERY IL-BOND IL-FAYETTE IL-CLINTON IL-
MARION IL-WASHINGTON IL-RANDOLPH IL-ADAMS IL-BROWN IL-PIKE IL-
CALHOUN IL-JERSEY IL-MADISON IL-SAINT CLAIR IL-MONROE IL-KNOX MO-
LEWIS MO-SHELBY MO-MARION MO-MONROE MO-RALLS MO-PIKE MO-BOONE MO-
AUDRAIN MO-MONITEAU MO-COLE MO-OSAGE MO-CALLAWAY MO-MONTGOMERY MO-
LINCOLN MO-GASCONADE MO-WARREN MO-SAINT CHARLES MO-FRANKLIN MO-
SAINT LOUIS MO-SAINT LOUIS CITY MO-JEFFERSON MO-CRAWFORD MO-
WASHINGTON MO-SAINT FRANCOIS MO-SAINTE GENEVIEVE MO-IRON MO-
MADISON MO-REYNOLDS MO-
420 PM CDT SAT MAY 7 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN AND
CENTRAL MISSOURI AS WELL AS WEST CENTRAL AND SOUTHWEST ILLINOIS.

.DAY ONE...TONIGHT

THUNDERSTORMS HAVE DEVELOPED THIS AFTERNOON ACROSS PARTS OF
EASTERN MISSOURI AND SOUTHWEST ILLINOIS. SOME OF THE STORMS COULD
BE STRONG ENOUGH TO PRODUCE SEVERE WEATHER INCLUDING DAMAGING WIND
GUSTS AND LARGE HAIL.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THUNDERSTORMS ARE LIKELY MONDAY AND MONDAY NIGHT. SOME OF THESE
STORMS MAY BE STRONG TO SEVERE.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ASKED TO REPORT SEVERE WEATHER TO THE NATIONAL
WEATHER SERVICE OR LOCAL LAW ENFORCEMENT.

KANOFSKY

In the hours before

Local storm report, May 7, 5:11 PM CDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
511 PM CDT SAT MAY 07 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0505 PM     TSTM WND DMG     GREENVILLE              38.89N  89.40W
05/07/2016                   BOND               IL   AMATEUR RADIO

            SHINGLES TORN OFF ROOFS

&&

TES
Local storm report, May 7, 5:16 PM CDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
516 PM CDT SAT MAY 07 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0340 PM     TSTM WND DMG     WHITE HALL              39.44N  90.40W
05/07/2016                   GREENE             IL   BROADCAST MEDIA

            TREES AND POWER LINES DOWNED

&&

TES
Local storm report, May 7, 5:19 PM CDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
519 PM CDT SAT MAY 07 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0501 PM     TSTM WND DMG     1 E BELLEVILLE          38.53N  89.98W
05/07/2016                   ST. CLAIR          IL   PUBLIC

            TREE LIMBS DOWNED AND LARGE TRAMPOLINE BLOWN AROUND 100
            YARDS AWAY FROM ORIGINAL LOCATION

&&

TES
Local storm report, May 7, 5:22 PM CDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
522 PM CDT SAT MAY 07 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0455 PM     TSTM WND GST     O'FALLON                38.59N  89.91W
05/07/2016  E70 MPH          ST. CLAIR          IL   PUBLIC

&&

TES
Local storm report, May 7, 5:24 PM CDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
524 PM CDT SAT MAY 07 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0510 PM     TSTM WND DMG     AVISTON                 38.61N  89.61W
05/07/2016                   CLINTON            IL   TRAINED SPOTTER

            TWO INCH DIAMETER TREE LIMBS DOWN.

&&

KANOFSKY
Local storm report, May 7, 5:25 PM CDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
525 PM CDT SAT MAY 07 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0435 PM     TSTM WND DMG     WOOD RIVER              38.86N  90.08W
05/07/2016                   MADISON            IL   AMATEUR RADIO

            ROOF AND SHINGLE DAMAGE TO THE CITY HALL STRUCTURE WITH
            MULTIPLE TREES AND POWER LINES DOWNED

&&

TES

The office that day

Everything else NWS St. Louis, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 7, 3:25 PM CDTSevere Thunderstorm WarningLSXCalhoun, Greene50 min
May 7, 3:55 PM CDTSevere Thunderstorm WarningLSXCalhoun, Greene, Jersey, Macoupin, Madison50 min
May 7, 4:24 PM CDTSevere Thunderstorm WarningLSXMadison36 min
May 7, 4:36 PM CDTSevere Thunderstorm WarningLSXBond, Macoupin, Madison, Montgomery24 min
May 7, 4:58 PM CDTSevere Thunderstorm WarningLSXBond, Clinton, Fayette, Madison, Montgomery, Saint Clair47 min
May 7, 5:26 PM CDTSevere Thunderstorm WarningLSXWashington34 min

Nearby

Severe Thunderstorm Warnings in Illinois, 2016Every severe thunderstorm warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.